Tuesday, October 2, 2012
When I was released from hospital, I had to have some supports in place. I didn’t have a family doctor, so was told to go to the same walk in clinic each time. I was assigned a psychiatrist, and got a referral to a therapist.
My first stop was the therapist.
“Do they have you seeing a psychiatrist, too?”
“Are you on medication?”
The therapist clucked disapprovingly.
“So, they’ve got you on the medication merry-go-round.”
I must have looked confused.
“Look – these psychiatrists will just get you hooked on medications, and keep you drugged up the rest of your life. You really should just be in therapy.”
Next was my appointment with my new psychiatrist (I’ll call him Dr. No).
“What are you doing with a therapist?” he asked with a big smile. “You don’t need one. Don’t waste your money. I don’t treat people who see therapists – it gets too confusing.”
I was weak and vulnerable. All I knew was that the hospital psychiatrists had saved my life. So I called my new therapist and told him sorry, I was going to have to stop seeing him.
It was like a weird love triangle. The therapist was furious with Dr. No. I was being forced by both of them to make a choice. Looking back, I think either choice would have been bad.
Dr. No began by taking a detailed history of my ethnic origins. He drew a complex chart. This, he explained, would help him decide how to treat me best.
He prescribed entirely different medications than I had been given in hospital. When I asked why, he said that they were older, more proven, and cheaper.
The side effects were horrible. I had weight gain, sleep disturbances, was tired all of the time, and had to wear sunscreen as my skin had become highly sensitive to sunlight.
When I went to see Dr. No for my weekly appointment, I would start off by talking about how I was feeling – then he would cut me off. “We’ll simply adjust your medications a little,” was all he would say. Then he would get weird, and talk about his failing marriage.
Then I learned that a possible side effect of Imipramine is sudden death from cardiac failure.
Dr. No had not explained this to me.
So I fired him.
I went to a walk-in clinic. I saw a doctor and told him my story.
“Will it kill me or irreparably harm me if I quit my medications - cold-turkey?”
“Well,” he replied, looking concerned, “you should really talk with your psychiatrist. If you do quit, you should taper the doses. If you are having psychiatric symptoms, they may return.”
“I’m sorry, but you didn’t answer my question. Will it harm me or kill me?”
He hemmed and hawed. “It won’t kill you. But you will feel like hell for two or three weeks.”
I went home and threw all of my pills in the garbage. I was super sick for two weeks.
The symptoms returned, but were manageable.
Since then I have met many amazing psychiatrists (most are – Dr. No was a rare dud), who use modern methods, modern medications with few side-effects, and recommend counselling. Still, I come across some therapists who look down their noses at psychiatrists (but they are becoming rarer).
When your life is at risk, turf wars can kill you.
You need every tool available to survive.
Posted by D'Arcy at 10:30 PM